Montana, 2006

High Wind in Montana, April 13, 2006

April 13, 2006 · NWS TFX · 1 event in 1 county or zone

A high wind event occurred along the Northern Rocky Mountain Front on the 13th. Reported wind speeds include: a gust to 64 mph at the Two Medicine DOT site.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred along the Northern Rocky Mountain Front on the 13th. Reported wind speeds include: a gust to 64 mph at the Two Medicine DOT site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 13, 4:35 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 13, 4:35 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT THU APR 13 2006

.DISCUSSION...

TODAY AND TONIGHT...BRISK WESTERLY FLOW ALOFT WILL CONTINUE ACROSS
MONTANA. EXPECT SCATTERED TO NUMEROUS SHOWERS TO ALSO CONTINUE OVER
THE WESTERN MOUNTAINS. A FEW SPRINKLES WILL BE POSSIBLE ACROSS THE
PLAINS AND VALLEYS TODAY. TIGHT PRESSURE GRADIENTS IN THE LOWER
LEVELS OF THE ATMOSPHERE WILL SUPPORT STRONG AND GUSTY WEST TO
SOUTHWEST WINDS OVER MOST AREAS. STRONGER WINDS ABOVE THE SURFACE
WILL EASILY MIX DOWN TO THE SURFACE BY LATE THIS MORNING. THE
CURRENT HIGH WIND WARNINGS LOOK GOOD ALONG THE ROCKY MOUNTAIN FRONT
AND EASTERN GLACIER COUNTY. WINDS WILL SLOWLY DIMINISH OVER THE
PLAINS TONIGHT. ABOVE NORMAL TEMPERATURES WILL CONTINUE.

FRIDAY AND FRIDAY NIGHT...THE UPPER LEVEL FLOW WILL BACK TO
SOUTHWESTERLY AS HEIGHTS LOWER OVER THE PACIFIC NORTHWEST. SHOWER
COVERAGE WILL INCREASE OVER ALL AREAS FROM FRIDAY AFTERNOON INTO
FRIDAY NIGHT. THE ATMOSPHERE WILL BE MARGINALLY UNSTABLE SO ISOLATED
THUNDERSTORMS WERE INCLUDED. STRONG AND GUSTY SOUTHWEST WINDS WILL
CONTINUE INTO FRIDAY EVENING. TEMPERATURES WILL BE WELL ABOVE NORMAL.

SATURDAY...HEIGHTS WILL FALL ACROSS MONTANA WITH A STRONG UPPER
LEVEL JET PUNCHING INTO THE NORTHERN ROCKIES. EXPECT A COLD FRONT TO
PASS THROUGH MOST OF THE AREA BY SATURDAY AFTERNOON. THE COOLING
AIRMASS COMBINED WITH WIDESPREAD CLOUD COVER AND SHOWERS WILL KEEP
TEMPERATURES MUCH COOLER. INCLUDED ISOLATED THUNDERSTORMS OVER THE
SOUTH AND EAST WITH FAVORABLE JET DYNAMICS AND MARGINAL INSTABILITY
EXPECTED SOUTH AND EAST OF THE FRONT. SCHAUMANN

SATURDAY NIGHT THROUGH TUESDAY NIGHT...AN UPPER LEVEL HIGH
PRESSURE RIDGE WILL BE OVER THE DAKOTAS FRIDAY NIGHT WITH A LOW
PRESSURE TROF MOVING OVER THE WEST COAST. THE AIRMASS WILL BE VERY
MOIST WEST OF THE CONTINENTAL DIVIDE...AND THIS MOISTURE WILL
BEGIN TO MOVE EAST ACROSS THE ROCKIES ON SATURDAY. MOIST SOUTHWEST
FLOW AHEAD OF THE LOW PRESSURE TROF WILL KEEP THE AIRMASS
UNSETTLED WITH A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS
THROUGH THE PERIOD. TEMPS WILL REMAIN BELOW NORMALS BUT BEGIN A
SLOW WARMING TREND ON MONDAY. ZELZER

WEDNESDAY THROUGH THURSDAY...MODELS PRESENT A SIMILAR SOLUTION
DURING THIS PERIOD...ECMWF SLOWED SYSTEM PROGRESSION CLOSER TO THE
GFS.  EXPECT AN UPPER LEVEL RIDGE OF HIGH PRESSURE TO BUILD OVER THE
NORTHERN ROCKIES EARLY WEDNESDAY AND GRADUALLY MOVE ACROSS THE
FORECAST AREA DURING THIS PERIOD.  THIS IS EXPECTED TO PRODUCE DRIER
AND WARMER CONDITIONS.  HOWEVER LIMITED MOISTURE IN A WESTERLY UPPER
AIR FLOW WILL RESULT IN A CHANCE OF SHOWERS OVER THE WESTERN
MOUNTAINS.  EK

&&

.AVIATION...
UPDATED 1135Z.
A FLAT UPPER LEVEL HIGH PRESSURE RIDGE IS MOVING OVER THE DAKOTAS
WHILE AN UPPER LEVEL SHORTWAVE IS MOVING ACROSS THE ROCKIES.
STRONG...WEST FLOW ALOFT WILL CAUSE CONSIDERABLE TURBULENCE ACROSS
THE ROCKIES. THE AIRMASS IS MOIST AND WILL BECOME SLIGHTLY UNSTABLE
BY AFTERNOON. SURFACE WINDS WILL BE IN EXCESS OF 50 KNOTS AT
TIMES...AND A HIGH WIND WARNING HAS BEEN ISSUED FOR THE AREA THROUGH
TONIGHT. VFR CONDITIONS WILL PREVAIL.

&&

.HYDROLOGY...
WITH ABOVE NORMAL TEMPERATURES AND SCATTERED SHOWERS EXPECTED OVER
THE HIGHER ELEVATIONS THROUGH FRIDAY...EXPECT RIVERS AND STREAMS TO
SHOW SOME RISES DUE TO RUNOFF AND SNOWMELT. SHOWERS WILL THEN
INCREASE OVER ALL AREAS THIS WEEKEND WITH TEMPERATURES COOLING A
GOOD TEN TO FIFTEEN DEGREES. NO MAJOR HYDRO ISSUES ARE EXPECTED IN
THE SHORT TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  42  71  40 /  10   0  20  20
CTB  57  41  64  38 /  10   0  20  20
HLN  65  42  69  40 /  20   0  20  20
BZN  64  33  67  37 /  20   0  20  30
WEY  47  23  49  26 /  30  10  30  50
DLN  60  36  65  39 /  20  10  30  30
HVR  66  41  74  42 /  10   0  10  20
LWT  65  38  71  40 /  20   0  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ010.

HIGH WIND WARNING UNTIL 6 AM MDT FRIDAY FOR MTZ009-MTZ048.

&&

SHORT TERM...SCHAUMANN
LONG TERM...ZELZER/KURDY
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 13, 4:10 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT THU APR 13 2006

MTZ009-048-141200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
510 AM MDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH
TONIGHT ALONG THE ROCKY MOUNTAIN FRONT. SUSTAINED WINDS OF 30 TO
45 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. HIGHER GUSTS WILL ALSO BE
POSSIBLE NEAR MOUNTAIN RIDGE TOPS AND IN FAVORED CANYONS. A HIGH
WIND WARNING IS THEREFORE IN EFFECT THROUGH 6 AM MDT FRIDAY.
PLEASE REFER TO THE HIGH WIND WARNING STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO FRIDAY
EVENING. SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH CAN
BE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH LATE FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-141200-
EASTERN GLACIER-
510 AM MDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP EARLY
THIS MORNING AND CONTINUE INTO THIS AFTERNOON. SUSTAINED WINDS OF
25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. WINDS WILL BEGIN
TO DIMINISH THIS EVENING. A HIGH WIND WARNING IS THEREFORE IN
EFFECT UNTIL 6 PM MDT THIS AFTERNOON. PLEASE REFER TO THE HIGH
WIND WARNING STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN BY LATE FRIDAY
MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED WINDS OF 25 TO
40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. THE STRONG WINDS WILL
BEGIN TO DIMINISH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-044>047-049>051-141200-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
510 AM MDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP BY LATE THIS MORNING
AND CONTINUE INTO THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 40 MPH
WITH GUSTS TO 55 MPH ARE EXPECTED. THE STRONG WINDS WILL BEGIN TO
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN BY LATE FRIDAY
MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED WINDS OF 20 TO
30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THE STRONG WINDS WILL
BEGIN TO DIMINISH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-141200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
510 AM MDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP BY LATE THIS
MORNING AND CONTINUE INTO THIS AFTERNOON. SUSTAINED WINDS OF 20 TO
30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THE STRONG WINDS WILL
BEGIN TO DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP AGAIN BY
LATE FRIDAY MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED
WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED. THE
STRONG WINDS WILL BEGIN TO DIMINISH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
April 13, 8:15 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
DEPT OF HIGHWAYS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495448.